advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pine Plains, New York, USA:

A few months ago, I found out my black lab has diabetes, and I now have a lot of trouble regulating his insulin. In the fall he got cataracts and went blind. He had eye surgery about three weeks ago to get his sight back, which was successful. On the first attempt at eye surgery his blood sugar went down to 40 mg/dl [2.2 mmol/L], so they had to push glucose. We had to give him Karo syrup several times in small amounts of food to get it up before bedtime. Now, we have a problem regulating the dose to keep him at one level. It can jump from 100 to 600 mg/dl [5.6 to 33.3mmol/L] then down to the negative on the dip strips. I am working with my vet and pharmacist to regulate it. What should I do? Any suggestions?

Answer:

It is my understanding that your dog is only a few weeks out from his surgery. He is probably still stressed from that experience and the recovery. Stress will certainly cause wide blood glucose swings. Of course, 600 mg/dl [33.3mmol/L] is way too high. I am not suggesting that you ignore your dog, but if he looks and acts well, perhaps you should consider testing him less often. You may be stressing him with the frequent testing and are certainly stressing yourself.

Make sure your dog's environment is as much like the pre-surgery environment as possible. Make sure he is eating the same way. Watch him for signs of hypoglycemia (low blood sugar) that is much more dangerous to your dog in the short-term. You will want better control of his glucose levels in the short term, but consider using some of the infrequent blood tests like hemoglobin A1c to check his overall glucose control. Try to relax. I know this is hard when your loved one is ill.

RP

Additional comments from Craig Broadhurst:

I have such compassion for you. My cat also developed diabetes, and I felt that I could certainly control her blood sugars after working for 10 years in diabetes management. However, animals are much more difficult than people! They cannot tell you if they feel strange, or if they are dizzy or hungry. I had a fabulous vet, and, despite my own best efforts, my dear cat had soaring highs and devastating lows (yes, Karo syrup is still in my cupboard). Unfortunately, a year later, my cat went into multisystem failure and died. I hate to sound discouraging, but it was the most humbling experience of my life.

CMB

DTQ-DTQ-20010113161402
Original posting 23 Jan 2001
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.